Evaluations of Hospitalizations Associated With Thiazide-Associated Hyponatremia

Authors


Divaker Rastogi, PharmD, Kaiser Permanente Woodland Hills Medical Center, 5601 De Soto Ave., Woodland Hills, CA
E-mail:divaker.x.rastogi@kp.org

Abstract

J Clin Hypertens (Greenwich). 2012;14:158–164. ©2012 Wiley Periodicals, Inc.

The prevalence of hypertension in the United States has grown dramatically in recent years. Thiazide diuretics have played a major role in the rising rate of blood pressure (BP) control. Accompanying this has been the appearance of adverse drug events, including hospitalizations associated with thiazide-associated hyponatremia (HTAH). Hyponatremia is a common yet often overlooked side effect of this drug class. Identification of HTAH risk factors may aid in creating strategies to prevent hospitalizations. This is a retrospective, case-controlled study of 10,805 patients (1802 cases, 9003 controls) examining HTAH risk factors within a group-model integrated-care organization. Multivariate analysis revealed that age (odds ratio [OR], 1.75; 95% confidence interval [CI], 1.58–1.93), angiotensin-converting enzyme (ACE) inhibitor use (OR, 1.53; 95% CI, 1.16–2.00), and hypokalemia (OR, 40.94; 95% CI, 26.46–66.33) were most associated with HTAH. Urinary tract infection (UTI), type 2 diabetes, hyperlipidemia, and gastroesophageal reflux disease (GERD) were also found to be HTAH risk factors. Potassium supplements (OR, 0.60; 95% CI, 0.44–0.83) and weight (OR, 0.91; 95% CI, 0.88–0.93) had protective effects. A predictive model was developed to determine overall HTAH risk given the presence of individual risk factors. Age, weight, hypokalemia, GERD, type 2 diabetes, UTI, and ACE inhibitor use independently correlated with an increased risk of HTAH. This model may be applied in clinical practice to guide thiazide prescribing.

Ancillary